If you take medications known as bisphosphonates to manage your osteoporosis, you should tell your dentist. This is especially important if you are considering getting dental implants Oak Brook IL. Bisphosphonates can complicate healing after getting your implants and may even raise your risk for implant failure. Here are some reasons why you should talk to your dentist about your osteoporosis medications prior to your dental implant procedure.
If the bone structure of your bone changes, your implants may shift out of place and become unstable. Bisphosphonate medications can raise your risk for a bone disease known as osteonecrosis of the jaw. Signs and symptoms of this disorder include pain and swelling of your gum tissue, seeing portions of your jawbone poking through your gums, poor healing after dental procedures, bleeding gums, and gum drainage.
While osteonecrosis of the jaw can be effectively treated, your dentist may need to remove your implants so that your jaw can heal. Once the jawbone has been effectively treated and in stable condition, you can consider dental implants in Oak Brook, IL once again.
Bisphosphonate drugs can also raise your risk for a post-operative infection after your implant procedure. In addition to local symptoms such as inflammation of your tooth sockets, purulent drainage, gum tenderness, and a bad taste in your mouth, bisphosphonates may also cause nausea, vomiting, fever, and anemia.
These systemic symptoms may cause significant weakness and suppress your immunity. When this happens, your implant sites may be slow to heal and you may even lose a portion of your gum tissue as a result of a severe bisphosphonate-related infection.
To learn more about how your osteoporosis medications can affect your implant recovery, call the office of Dominik Dubravec, DDS, MMSC, PC or stop by our